Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2018, 3:03 PM MDT for Custer County, Fremont County, Pueblo County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 27, 2018, 3:30 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, CO, Fremont County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
615
WUUS55 KPUB 272103
SVRPUB
COC027-043-101-272130-
/O.NEW.KPUB.SV.W.0183.180727T2103Z-180727T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
303 PM MDT FRI JUL 27 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Fremont County in central Colorado...
Northeastern Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...
* Until 330 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located 15 miles south of
Florence, or 28 miles west of Pueblo, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beulah, San Isabel and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3820 10531 3832 10508 3812 10472 3790 10501
TIME...MOT...LOC 2102Z 305DEG 31KT 3816 10512
HAIL...1.00IN
WIND...60MPH
$$
KTS1 follow-up statement
887
WWUS55 KPUB 272116
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
316 PM MDT FRI JUL 27 2018
COC027-043-101-272130-
/O.CON.KPUB.SV.W.0183.000000T0000Z-180727T2130Z/
Fremont CO-Custer CO-Pueblo CO-
316 PM MDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN FREMONT...NORTHEASTERN CUSTER AND WEST CENTRAL
PUEBLO COUNTIES...
At 315 PM MDT, a severe thunderstorm was located 15 miles north of
Greenhorn Mountain, or 25 miles southwest of Pueblo, moving southeast
at 30 mph. The storm has a history of 1 inch hail.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Beulah, San Isabel and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3822 10519 3831 10506 3812 10472 3790 10501
3813 10524
TIME...MOT...LOC 2115Z 305DEG 27KT 3811 10504
HAIL...1.00IN
WIND...60MPH
$$
KTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 12:12 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 27, 12:12 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1212 PM MDT Fri Jul 27 2018 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Fri Jul 27 2018 Currently...Low clouds are in place across much of the plains and Teller/Fremont counties early this morning leading to MVFR to IFR conditions. Overnight MCS has tracked south across the far eastern plains, and continues through eastern Las Animas/western Baca county. GOES-16 GLM flash extent density trends show constant and frequent lightning with the system, while ABI IR imagery depicts consistently cold tops. The system is producing heavy rainfall and frequent lightning as well as periodic gusty winds, including a 45 knot gust at La Junta at 0753 UTC. This morning... Expect low clouds to dissipate shortly after sunrise this morning. As for the MCS, expect it to continue to the southern Colorado border given recent GOES-16 temperature and lightning trends and favorable downstream instability. The cloud shield associated with the overnight MCS should be out of the region in time for sufficient daytime heating for afternoon convection, discussed below. Rest of today...Upper level high pressure system remains in place over the southwest US, leading to continued northwest flow over Colorado. The strongest mid-level flow still resides just to the north of the forecast area, but ~30 knot 500 mb winds are forecast to clip the northern fringes by this evening. A subtle shortwave advancing through the flow will project QG ascent across eastern Colorado during the afternoon while also sending a cold front across the area this evening. Flow at the surface will be southeasterly and strongest along the Kansas border, and weaker further west. Atmospheric moisture remains abundant, with TPW around 1.25" across the plains (normal is around 0.75"). Surface dew points will range from 50-60 degrees across most of the plains, with a narrow corridor of 60+ degree dew points along/east of the Colorado/Kansas border within the strongest southeasterlies. The high surface moisture combined with diabatic heating and steep mid-level lapse rates will yield MLCAPE near 2500 j/kg near the CO/KS border by late afternoon, with values decreasing west to around 1000 j/kg or less along the I-25 corridor. Deep layer bulk shear will also be most favorable near the Kansas border. As for thunderstorm evolution, expect thunderstorms to develop over the high terrain by early afternoon. Storm coverage will shift east to the plains through the afternoon and into the evening aided by the aforementioned shortwave. While storms along the I-25 corridor may be strong (small hail, gusty winds, heavy rainfall), they are not expected to be severe considering generally weak instability and shear. As storms evolve eastward, severe potential increases, particularly near the CO/KS border where shear and instability will be most favorable per the earlier discussion. Large hail and damaging winds will be the greatest threats, with an isolated tornado also possible given favorable SRH and lower LCLs. While flash flooding will be possible if a storm moves over a burn scar, quick storm motion compared to earlier this week will limit the flooding threat. High temperatures on Friday will reach the low to mid 90s across the plains, and low to mid 80s in Colorado Springs and the high valleys. Tonight...Thunderstorm coverage will decrease from west to east across southern Colorado, with storms completely out of the forecast area by around midnight. Low temperatures will be around 60 across the plains, mid 50s in Colorado Springs, and mid 40s in the San Luis Valley. .LONG TERM...(Saturday through Thursday) Issued at 400 AM MDT Fri Jul 27 2018 ...Severe Thunderstorms with large hail possible Saturday and Sunday... Main concern this weekend will be the potential for severe thunderstorms both Saturday and Sunday afternoon. NW flow aloft will increase and moist surface upslope flow is expected to continue. This favorable shear pattern will combine with sufficient CAPE to allow rotating storms to develop. Given the northwest flow aloft, At this time, the forecasted hodographs (especially Sunday) appear to be quite straight, and this will likely lead to splitting storms. Right turning storms would move south-southeast, and this could lead to an increasing severe threat along the I-25 corridor region. At this time it appears the best chance for severe storm activity will be Sunday as winds aloft will be strongest and a well defined short wave will be moving towards the region. Any boundaries that come into play from earlier MCS activity (too early to determine) would have the potential to increase the tornado risk. These boundaries on the other hand could also act to stabilize the low level atmosphere which would decrease the threat of strong storms over the region. For now, SPC has marginal risk for the region for this weekend. Given the increasing shear, I would not be surprised if risk category is increased in later outlooks. With the flow increasing aloft (and storms moving), the Flash Flood risk over the region will decrease somewhat. However, intense rainfall over saturated ground will remain a threat through the weekend. For next week, guidance dries out the region quite a bit with temps going back into the 90s across the plains. Afternoon storms will still be a threat, but coverage is expected to be much less and intensity will also be significant less. \/HOdanish && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1211 PM MDT Fri Jul 27 2018 Similar forecast today as past few days, with mainly VFR conditions at COS, PUB and ALS over the next 24 hours. Storms have already started to fire across the higher terrain, with west to northwest steering flow moving the storms to east south east. All terminals will have the potential for storms to move across from 18z through around 02z, before storms diminsish through the late evening hours. Storms will bring MVFR conditions with brief IFR conditions possible, with heavy rain, gusty outflow winds up to 40kts and small hail. Not expecting storms to persist much after 06Z tonight across the far Southeast Plains, and do not anticipate low cloud development through the overnight hours. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...HODANISH AVIATION...MW
Hazardous weather outlook, Jul 27, 11:54 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Fri Jul 27 2018 COZ058>089-093>099-281800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the evening. All storms will have the potential to produce small hail, gusty winds to 45 mph, frequent lightning, and heavy rainfall. Severe potential increases east of the I-25 corridor especially near the Kansas border, where hail to the size of golf balls and winds gusting over 60 mph will be possible. An isolated tornado is also possible near the border, particularly in eastern Kiowa and eastern Prowers counties. Storm motions will be fairly quick today, but the flash flood threat still exists, particularly over burn scars. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong to severe thunderstorms are possible across all of the southeast plains and adjacent southern mountains both Saturday and Sunday. Damaging winds, large to very large hail and possibly a tornado or two could occur. Although both Saturday and Sunday could have severe storms, Sunday appears the best day for severe weather as instability will be greatest and wind shear will be strongest. The threat of flash flooding will continue through the weekend. However, the threat will be somewhat lower than it has been since storms will be moving at a quicker pace. For Monday through Thursday, drier air will return to the region and thunderstorm activity will decrease. Storm intensity will also decrease as wind shear aloft weakens. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely this afternoon and tonight across the eastern mountains and southeast plains. 50/50
In the hours before
Special weather statement, Jul 27, 1:23 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Pueblo CO
123 PM MDT FRI JUL 27 2018
COZ076-077-079-081-083-272015-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-Northwestern Fremont County Above 8500Ft CO-
123 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 215 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Guffey, or 33 miles west of Colorado Springs,
moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Royal Gorge and Canon City.
LAT...LON 3867 10509 3839 10528 3853 10559 3870 10548
3870 10533 3874 10533
TIME...MOT...LOC 1923Z 300DEG 10KT 3865 10540
KTSSpecial weather statement, Jul 27, 1:32 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
132 PM MDT FRI JUL 27 2018
COZ062-063-072-076-077-272000-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
132 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 200 PM MDT...
At 132 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salida, or 54 miles east of Gunnison, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Salida, Swissvale, Howard and Waugh Mountain.
LAT...LON 3873 10595 3870 10597 3869 10594 3869 10548
3838 10570 3850 10602 3864 10607 3874 10601
TIME...MOT...LOC 1932Z 300DEG 18KT 3862 10593
KTSSpecial weather statement, Jul 27, 1:43 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pueblo CO
143 PM MDT FRI JUL 27 2018
COZ081-084-085-272030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
143 PM MDT FRI JUL 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
230 PM MDT...
At 142 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monument, or 15 miles north of Colorado Springs, moving southeast at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Manitou
Springs, Palmer Lake, Black Forest and Gleneagle.
LAT...LON 3908 10477 3898 10463 3885 10488 3901 10500
3913 10503 3913 10481
TIME...MOT...LOC 1942Z 320DEG 15KT 3905 10492
KTSSpecial weather statement, Jul 27, 2:16 PM MDT, 47 minutes before
Special Weather Statement National Weather Service Pueblo CO 216 PM MDT FRI JUL 27 2018 COZ076>079-083-272100- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Northwestern Fremont County Above 8500Ft CO- 216 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 40 miles southwest of Colorado Springs, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3847 10554 3857 10530 3832 10509 3820 10545 TIME...MOT...LOC 2015Z 337DEG 18KT 3845 10540 KTS
Local storm report, Jul 27, 2:45 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 SSW CANON CITY 38.40N 105.26W
07/27/2018 M1.00 INCH FREMONT CO TRAINED SPOTTER
&&Local storm report, Jul 27, 2:58 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 2 E RYE 37.92N 104.89W
07/27/2018 E1.00 INCH PUEBLO CO PUBLIC
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:09 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 3 hr |
| Jul 26, 6:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 26, 6:35 PM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| Jul 26, 7:41 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 31 min |
| Jul 27, 2:04 AM MDT | Special Weather Statement | PUB | Bent | 41 min |
| Jul 27, 2:50 AM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Jul 27, 3:37 AM MDT | Special Weather Statement | PUB | Baca | 38 min |
| Jul 27, 12:16 PM MDT | Special Weather Statement | PUB | Conejos | 44 min |
| Jul 27, 12:43 PM MDT | Special Weather Statement | PUB | Costilla | 47 min |
| Jul 27, 12:55 PM MDT | Special Weather Statement | PUB | Chaffee | 35 min |
| Jul 27, 1:04 PM MDT | Severe Thunderstorm Warning | PUB | Chaffee, Fremont | 26 min |
| Jul 27, 1:23 PM MDT | Special Weather Statement | PUB | Fremont | 52 min |
| Jul 27, 1:32 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Jul 27, 1:43 PM MDT | Special Weather Statement | PUB | El Paso | 47 min |
| Jul 27, 1:49 PM MDT | Flash Flood Warning | PUB | Huerfano | 3 hr |
| Jul 27, 2:16 PM MDT | Special Weather Statement | PUB | Fremont | 44 min |
| Jul 27, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 35 min |
| Jul 27, 2:49 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 26 min |
| Jul 27, 2:51 PM MDT | Flash Flood Warning | PUB | Custer, Pueblo | 105 min |
| Jul 27, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 31 min |
| Jul 27, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Pueblo | 16 min |
| Jul 27, 3:40 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Pueblo | 35 min |
| Jul 27, 3:43 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas, Pueblo | 32 min |
| Jul 27, 4:11 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 34 min |
| Jul 27, 4:50 PM MDT | Special Weather Statement | PUB | Otero | 25 min |
| Jul 27, 5:50 PM MDT | Special Weather Statement | PUB | Bent | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.